CaltechAUTHORS
  A Caltech Library Service

On the dynamical origin of asymptotic t^2 dispersion of a nondiffusive tracer in incompressible laminar flows

Mezić, Igor and Wiggins, Stephen (1994) On the dynamical origin of asymptotic t^2 dispersion of a nondiffusive tracer in incompressible laminar flows. Physics of Fluids, 6 (6). pp. 2227-2229. ISSN 1070-6631. http://resolver.caltech.edu/CaltechAUTHORS:MEZpof94

[img]
Preview
PDF
See Usage Policy.

290Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:MEZpof94

Abstract

Using an elementary application of Birkhoff's ergodic theorem, necessary and sufficient conditions are given for the existence of asymptotically t^2 dispersion of a distribution of nondiffusive passive tracer in a class of incompressible laminar flows. Nonergodicity is shown to be the dynamical mechanism giving rise to this behavior.


Item Type:Article
Additional Information:Copyright © 1994 American Institute of Physics (Received 17 December 1993; accepted 24 February 1994) We would like to thank John Brady for a critical reading of this note. This work was supported by an NSF Presidential Young Investigator Award, ONR Grant No. N00014-89-J-3023, and AFOSR Grant No. AFOSR910241.
Subject Keywords:INCOMPRESSIBLE FLOW; LAMINAR FLOW; TRACER TECHNIQUES; ERGODIC HYPOTHESIS; ASYMPTOTIC SOLUTION; CHAOTIC SYSTEMS; TRANSPORT PROCESSES; DYNAMICAL SYSTEMS; VELOCITY FIELDS
Record Number:CaltechAUTHORS:MEZpof94
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:MEZpof94
Alternative URL:http://dx.doi.org/10.1063/1.868171
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:6434
Collection:CaltechAUTHORS
Deposited By: Archive Administrator
Deposited On:08 Dec 2006
Last Modified:26 Dec 2012 09:21

Repository Staff Only: item control page